Alert archive / California / Beach Hazards Statements in 2020

Beach Hazards Statement 8, NWS Los Angeles, CA

May 9, 2020Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at May 9, 2020, 7:45 PM PDT for Los Angeles County, California. It was in force for 63 hr.

The area

The counties it named.

The facts

Issued
May 9, 2020, 7:45 PM PDT (02:45 UTC)
Expired
May 12, 2020, 11:00 AM PDT
In force
63 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2020-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2020-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1634 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WHUS46 KLOX 100245
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
745 PM PDT Sat May 9 2020

CAZ040-041-087-101245-
/O.NEW.KLOX.BH.S.0008.200510T0245Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
745 PM PDT Sat May 9 2020

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected
  due to elevated surf of 3 to 6 feet. Minor beach flooding
  possible during the late evening high tides.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Monday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip
  currents can pull swimmers and surfers out to sea. Waves can
  wash people off beaches and rocks, and capsize small boats
  nearshore. Minor beach erosion and pooling of sea water over
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing
  shores. High tides will be near 6.0 feet MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Kittell
8 follow-up statements
071 
WHUS46 KLOX 101246
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
546 AM PDT Sun May 10 2020

CAZ040-041-087-102100-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
546 AM PDT Sun May 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE MONDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves are expected
  due to elevated surf of 3 to 6 feet with local sets to 7 feet. 
  Minor beach flooding is possible during the late evening high 
  tides.

* WHERE...Ventura County Coast, Los Angeles County Coast and 
  Catalina and Santa Barbara Islands.

* WHEN...Through late Monday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing 
  shores. High tides will be near 6.0 feet MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
222 
WHUS46 KLOX 101619
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
919 AM PDT Sun May 10 2020

CAZ040-041-087-110030-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
919 AM PDT Sun May 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet with local sets to 7 feet. Minor 
  beach flooding is possible during the late evening high tides.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Monday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing 
  shores. High tides will be near 6.0 feet MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions so stay off the rocks.

&&

$$
nn/Kj
530 
WHUS46 KLOX 102130
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
230 PM PDT Sun May 10 2020

CAZ040-041-087-110530-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
230 PM PDT Sun May 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH MONDAY
AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet with local sets to 7 feet. Minor 
  beach flooding is possible during the late evening high tides.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Monday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing 
  shores. High tides will be near 6.0 feet MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions so stay off the rocks.

&&

$$
Kj
460 
WHUS46 KLOX 110531
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1031 PM PDT Sun May 10 2020

CAZ040-041-087-111345-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1031 PM PDT Sun May 10 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH LATE
MONDAY AFTERNOON...

* WHAT...Dangerous rip currents and breaking waves due to 
  elevated surf of 3 to 6 feet with local sets to 7 feet. Minor 
  beach flooding is possible during the late evening high tides.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through late Monday afternoon.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing 
  shores. High tides will be near 6.0 feet MLLW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions so stay off the rocks.

&&

$$
587 
WHUS46 KLOX 111306
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
606 AM PDT Mon May 11 2020

CAZ040-041-087-120100-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T0100Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
606 AM PDT Mon May 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet
  with local sets to 7 feet. Surf will be highest on exposed south
  facing beaches. 

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 6 PM PDT this evening.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing
  shores. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions so stay off the rocks.

&&

$$
523 
WHUS46 KLOX 112007
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
107 PM PDT Mon May 11 2020

CAZ040-041-087-120415-
/O.EXT.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
107 PM PDT Mon May 11 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet 
  with local sets to 7 feet. Surf will be highest on exposed 
  south facing beaches.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Tuesday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

* ADDITIONAL DETAILS...Largest surf and impacts on south facing 
  shores.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions so stay off the rocks.

&&

$$

Sweet
947 
WHUS46 KLOX 120219
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
719 PM PDT Mon May 11 2020

CAZ040-041-087-121800-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
719 PM PDT Mon May 11 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
MORNING...

* WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet 
  with local sets to 7 feet. Surf will be highest on exposed 
  south facing beaches.

* WHERE...Ventura County Coast, Los Angeles County Coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Through Tuesday morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$
754 
WHUS46 KLOX 121644
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
944 AM PDT Tue May 12 2020

CAZ040-041-087-121800-
/O.CON.KLOX.BH.S.0008.000000T0000Z-200512T1800Z/
Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
944 AM PDT Tue May 12 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 AM PDT THIS
MORNING...

* WHAT...Dangerous rip currents and elevated surf of 4 to 6 feet 
  with local sets to 7 feet. Surf will be highest on exposed 
  south facing beaches.

* WHERE...Ventura County coast, Los Angeles County coast, and 
  Catalina and Santa Barbara Islands.

* WHEN...Until 11 AM PDT this morning.

* IMPACTS...There is an increased risk of ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Waves can 
  wash people off beaches and rocks, and capsize small boats 
  nearshore. Minor beach erosion and pooling of sea water over 
  normally dry beach areas are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions or 
stay near occupied lifeguard towers. Stay off the rocks as rock 
jetties can be deadly in such conditions.

&&

$$
Kj

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at May 9, 4:43 PM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 9, 4:43 PM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
443 PM PDT Sat May 9 2020

.SYNOPSIS...09/156 PM.

A cooling trend is expected through the weekend and into early
next week. A deep marine layer will allow for night through
morning low clouds and fog to become more extensive, pushing well
into the valleys. There is the chance of some light showers
Monday night and Tuesday. Night and morning marine layer clouds
will continue for the coast and valleys Wednesday into Friday,
then some gusty north winds will bring mostly clear skies and
above normal temperatures to the region for Saturday.

&&

.SHORT TERM (TDY-TUE)...09/152 PM.

Low clouds and fog persisted at many of the beaches early this
afternoon. Otherwise, sunny skies covered the forecast area with
little change expected for the rest of the day, altho the low
clouds may expand and push inland some by sunset.

Onshore gradients will strengthen this afternoon (NAM fcst +8.0
mb LAX- DAG at 00Z) with breezy to gusty S to W winds for many
areas, but especially for the foothills, mtns and deserts.

Temps will be several degrees above normal for many areas this
afternoon, with the warmest vlys and lower mtns reaching the mid
80s to around 90, except lower to mid 90s in the Antelope Vly.

Upper level ridging over sern CA early this afternoon is forecast
to gradually move E thru the rest of the day as a large upper
level trough slowly approaches CA from the E Pac. A broad SW flow
aloft will develop, with H5 heights forecast to lower to 580-582
dm by late this afternoon. The upper level trof will continue to
move toward the CA coast tonight thru Mon, with the broad SW flow
aloft continuing and H5 heights lowering further to about 576-579
dm by late Sun and to 571-575 dm by late Mon. The upper level trof
will then move inland over CA Mon night and Tue. This system will
push a weakening cold front thru the forecast area later Mon
night into Tue morning as well.

The marine layer is forecast to deepen to about 2000 ft or so late
tonight and Sun, and to about 2500 ft or slightly higher Sun
night into Mon. More night and morning low clouds and fog will
affect the coast and most vlys by early Sun morning, and possibly
to the lower coastal slopes by Mon morning. Low clouds and fog are
also expected in the Salinas Vly each late night and morning.
Varying amounts of Low clouds are expected to linger over portions
of the coastal plain into some of the vlys each afternoon due to
exceptionally strong onshore gradients. Otherwise and elsewhere,
skies will be mostly clear for the most part thru Mon, except for
some high clouds at times.

Onshore gradients will further increase thru Sun (NAM fcst LAX-
DAG +9.2 mb Sun afternoon). On Mon, onshore gradients will remain
strong but decrease slightly (NAM fcst LAX-DAG +8.8 mb Mon
afternoon). Afternoon and evening S to W winds should increase on
Sun and continue Mon, with gusty winds for much of the foothills,
mtns and deserts, altho the strongest winds (approaching advisory-
levels at times) should be in the Antelope Vly on Mon.

Marine layer clouds will continue to affect the coast and vlys
Mon night into Tue morning, altho additional cloudiness
associated with the cold front will move in as well, especially
over SLO/SBA Counties into nrn VTU County. This front is also
expected to bring a slight chance to chance of light rain mainly
to SLO/SBA Counties Mon night into Tue morning, with any
measurable rain expected to be less the 0.10 inch. Skies should
then become partly cloudy for many areas Tue afternoon.

Temps on Sun are expected to cool more significantly back to near
seasonal norms for most areas with the warmest vlys and lower mtns
reaching the upper 70s to low 80s. However, the Antelope Vly will
continue to be several degrees above normal on Sun with highs in the
mid 80s to around 90. Temps on Mon will be near normal to slightly
cooler than normal in all areas with the warmest vlys and lower
mtns reaching the mid 70s, except mid 70s to around 80 in the
Antelope Vly. Tue will be the coolest day next week with temps a
few degrees below normal for most areas. Highs for the inland
coastal areas and vlys should only be in the mid 60s to around
70.

.LONG TERM (WED-SAT)...09/152 PM.

The EC and GFS are in generally good agreement thru the extended
period. A broad zonal flow aloft will be over srn CA on Wed, then
flat upper level ridging can be expected for the most part Thu
thru Fri, with slightly stronger upper ridging expected Sat.

Varying amounts of night and morning marine layer clouds will
affect the coast and vlys Wed into Thu. It looks like marine layer
clouds should affect the coast and vlys S of Point Conception Thu
night into Fri morning as northerly flow develops over SLO/SBA
Counties. Offshore northerly flow should increase over all of swrn
CA later Fri thru Sat, keeping any low clouds away from the area.
Otherwise, mostly clear skies with some hi level clouds at times
can be expected thru the period.

Temps are forecast to be near normal to slightly below normal for
many areas Wed, then warm back to near normal by Fri and to a few
degrees above normal for Sat. Highs in the warmest vlys and lower
mtns should be in the lower 70s on Wed, mid 70s to around 80 on
Thu, upper 70s to lower 80s on Fri, and low to mid 80s on Sat.

&&

.AVIATION...09/2341Z.

At 2330Z at KLAX, the marine layer was 1500 feet deep. The top of
the inversion was around 2500 feet at a temperature of 20 C.

Overall, low to moderate confidence in all TAFs except high
confidence for KPMD/KWJF. Low clouds will push into all the
coastal and valley terminals this evening, but low confidence in
timing which could occur +/- 2 hours of forecast. For sites north
of Point Conception, moderate confidence in IFR/LIFR conditions
tonight. There is a 40% chance of VLIFR cigs/vis after midnight.
For sites south of Point Conception, expecting mostly IFR and low
end MVFR cigs, with a 40 percent chance of LIFR cigs at KSBA
overnight. Deepening of marine layer expected to bring slower
clearing to most coastal/valley TAF sites on Sunday.

KLAX...Moderate confidence in TAF. IFR/MVFR cigs expected to
return this evening, with timing +/- 2 hours of forecast
arrival of 04z. Slower clearing expected on Sunday, with a 20
percent chance of MVFR cigs lingering through the afternoon
hours.

KBUR...Moderate confidence in TAF. IFR/MVFR cigs expected to
return overnight, with timing +/- 2 hours of forecast arrival of
04z. Slower clearing expected on Sunday,

&&

.MARINE...09/154 PM.

Overall, moderate to high confidence in forecast. Winds and seas
are expected to remain below Small Craft Advisory (SCA) criteria
through Tuesday morning across all the waters. There is a 30%
chance of SCA level winds on Tuesday night across the waters from
Point Conception to San Nicolas Island. The chance will increase
slightly on Wednesday and Thursday and will also include the
waters along the Central Coast.

Patchy fog will likely remain over the waters through the rest of
the day and into Sunday.

An elevated long-period south swell of 3 to 4 feet will likely
impact the waters from Sunday through late next week.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

Gusty southwest winds are expected in the Antelope Valley and
surrounding foothills Tuesday through Wednesday. Gusty northwest
winds are possible along the Central Coast Wednesday. Gusty north
winds can be expected for many areas Friday into Saturday.

&&

PUBLIC...Sirard
AVIATION...Gomberg
MARINE...Stewart
SYNOPSIS...Sirard

weather.gov/losangeles

Nearby

Beach Hazards Statements in California, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.